Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Denver/Boulder, CO

February 27, 2023Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Feb 27, 2023, 11:20 AM MST for Elbert County, Lincoln County, Colorado. It took effect at Feb 28, 2023, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2023, 11:20 AM MST (18:20 UTC)
In effect from
Feb 28, 2023, 11:00 AM MST
Expired
Feb 28, 2023, 6:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.3 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS85 KBOU 271820
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1120 AM MST Mon Feb 27 2023

...Critical Fire Weather Conditions Tuesday in southern Lincoln
County...

.Strong westerly winds will develop late Tuesday morning and
continue throughout the afternoon, with gusts likely to exceed 40
mph combining with low daytime humidity. Given recent snowmelt in
the area, this will lead to high fire danger for several hours.

COZ247-280500-
/O.NEW.KBOU.FW.W.0001.230228T1800Z-230301T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1120 AM MST Mon Feb 27 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY AND
SOUTHEASTERN ELBERT COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 6 PM MST Tuesday.

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM Tuesday to 6 PM Tuesday.

* Winds...West 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...13 to 18%.

* Impacts...Conditions will be favorable for rapid fire spread.
  Avoid outdoor burning and any activities that may produce
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rodriguez
4 follow-up statements
861 
WWUS85 KBOU 280138
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
638 PM MST Mon Feb 27 2023

...Critical Fire Weather Conditions Tuesday in southern Lincoln
County for fire weather zone 247...

.Strong westerly winds will develop late Tuesday morning and
continue throughout the afternoon, with gusts likely to exceed
40 mph combining with low daytime humidity. Given recent snowmelt
in the area, this will lead to high fire danger for several
hours.

COZ247-281200-
/O.CON.KBOU.FW.W.0001.230228T1800Z-230301T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
638 PM MST Mon Feb 27 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN
COUNTY AND SOUTHEASTERN ELBERT COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM Tuesday to 6 PM Tuesday.

* Winds...West 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
079 
WWUS85 KBOU 281052
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
352 AM MST Tue Feb 28 2023

...Critical Fire Weather Conditions today in southern Lincoln 
County for fire weather zone 247...

.Strong westerly winds will develop late this morning and 
continue throughout the afternoon, with gusts likely to exceed 40 
mph combining with low daytime humidity. Given recent snowmelt in 
the area, this will lead to high fire danger for several hours.

COZ247-282200-
/O.CON.KBOU.FW.W.0001.230228T1800Z-230301T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
352 AM MST Tue Feb 28 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHERN LINCOLN COUNTY AND SOUTHEASTERN ELBERT COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM Tuesday to 6 PM Tuesday.

* Winds...West 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
430 
WWUS85 KBOU 281821
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1121 AM MST Tue Feb 28 2023

...Critical Fire Weather Conditions today in southern Lincoln
County for fire weather zone 247...

.Strong westerly winds will continue throughout the afternoon, 
with gusts likely to exceed 40 mph combining with low daytime 
humidity. Given recent snowmelt in the area, this will lead to 
high fire danger for several hours.

COZ247-010100-
/O.CON.KBOU.FW.W.0001.000000T0000Z-230301T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1121 AM MST Tue Feb 28 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY
AND SOUTHEASTERN ELBERT COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM Tuesday to 6 PM Tuesday.

* Winds...West 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activities that may produce 
  sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
365 
WWUS85 KBOU 010050
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
550 PM MST Tue Feb 28 2023

...Red Flag Warning expires at 6 this evening for fire weather
zone 247...

COZ247-010200-
/O.EXP.KBOU.FW.W.0001.000000T0000Z-230301T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
550 PM MST Tue Feb 28 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY
AND SOUTHEASTERN ELBERT COUNTY FIRE WEATHER ZONE 247...

Winds have decreased in the lower elevations, and will slowly 
diminish through the rest of the evening in the foothills with
most gusts decreasing to under 25 mph. Humidity levels are also
improving. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 27, 9:36 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 27, 9:36 AM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
936 AM MST Mon Feb 27 2023

.UPDATE...
Issued at 930 AM MST Mon Feb 27 2023

Breezy conditions remain in place this morning in the high
country, around the Denver metro, and in the morning plains.
Expect gusty winds to continue for a few more hours as last
night's mountain wave finishes decaying, with some weakening in
wind speeds (especially for the lower elevations) this afternoon.
It will remain breezy in the mountains, where light snow showers
will continue at times. Amounts will be too light and localized
for notable impacts, although blowing snow may reduce visibility
for passes.

Will be looking at potential for increased fire danger in the
southern plains tomorrow due to gusty and dry conditions, and will
assess need for any fire weather headlines.

&&

.SHORT TERM...(Today and tonight)
Issued at 420 AM MST Mon Feb 27 2023

Northeast Colorado will be under strong southwesterly flow aloft
with decreasing snowfall and wind. A disturbance in the flow will
increase snowfall again late tonight.

Today, a wave cloud may develop in the morning. The first of it
is popping up now around the Wyoming border. As the wave breaks
down today there should be more widespread but less intense wind,
and it looks to remain breezy through this afternoon. There will
be decreasing coverage and intensity of snowfall behind the
exiting system, but scattered showers will linger around the Park
and northern Front Ranges. Through this afternoon, expect
generally another 1 to 3 inches of accumulation for the northern
Front Range and another 3 to 6 inches for the Park Range. With
breezy winds it is likely there will be areas of blowing snow and
minor travel impacts across the mountains. We maintain our Winter
Weather Advisory for Park Range through 5 PM, as there will be
greater snowfall and impacts in that zone. A cooling trend begins
today, with high temperatures down a few degrees to the 40s and
50s across the plains and mostly teens and 20s across the high
country.

Tonight, a disturbance in the flow aloft will bring increasing
ascent over northeast Colorado. Snowfall should start increasing
again by the late night or early morning. There are also some jet
winds approaching and models have our area under divergent left
exit region by the end of period, which would boost precipitation.

.LONG TERM...(Tuesday through Sunday)
Issued at 420 AM MST Mon Feb 27 2023

Again only subtle changes to the long term. The main trends are a
continued slowing of the Wednesday/Thursday trough with a
southward drift to the main area of forcing which is now looking
to be mainly south of our area on Thursday.

Ahead of the main trough, there's a weak shortwave moving over the
northern Rockies Tuesday morning. This brings another pop of winds
behind it. We'll be pretty well mixed so there won't be much
variation in temperature, though the far northeast corner may
still be a little cooler from the remaining snow. There's a little
shortwave ridging Tuesday night with ridgetop winds going a bit
southwest and lighter, which should provide a break in both the
wind and the light orographic snow over the ridges. It may not dry
out completely, but it looks close.

The main trough will move across New Mexico late Wednesday into
Thursday. This will create some clouds from the warm advection
aloft ahead of it on Wednesday and pull in easterly winds that
will eventually become northeast late in the day. This will bring
some cooling and redevelopment of snow over the mountains, with a
chance of snow mainly in the upslope areas along the Front Range
late in the day. Overnight will be when the ingredients are all
together for northeastern Colorado as there will be northeast low
level flow, a little cooling aloft, and upslope. None of this is
very strong however, so it looks like a widespread light snowfall.

By Thursday, the system is getting better organized moving from
New Mexico into the panhandles, but it's far enough south that
we'll miss out on the best lift. Areas south of Interstate 70 have
the best chance of the snow lingering in the morning, while it
should be drying out further north. We had some concern with the
slower motion of snow lasting into Thursday afternoon, but with
the system further south this looks unlikely now.

Another difference in tonight's models is a bit more emphasis on a
shortwave trough dropping across Colorado in the northwest flow
aloft late Friday. Most of the models are still dry with this, but
it's a bit stronger in some of them. It may be enough for a few
showers and also enough to keep us from getting warmer on
Saturday. NBM adds low PoPs and keeps the temperature on the
plains close to 40 and this looks fine. We do get ridging, drier
air and warming aloft later Saturday and southwest flow aloft with
southeast winds at the surface to realize the warming for Sunday.

Throughout the period there's not much spread in the temperature
guidance since there aren't strong gradients around. NBM
temperatures looks acceptable the whole time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 930 AM MST Mon Feb 27 2023

All terminals VFR through the period. Expect breezy W/NW winds to
continue for a few more hours as mtn wave dissipates, with calmer
winds later this afternoon. Winds will return to typical SW
drainage flow this evening/overnight. Breezy conditions will
return Tuesday with strengthening NW winds during the day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for COZ031.

&&

UPDATE...Rodriguez
SHORT TERM...EJD
LONG TERM...Gimmestad
AVIATION...Rodriguez
Hazardous weather outlook, Feb 27, 10:09 AM MST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1009 AM MST Mon Feb 27 2023

COZ030>051-281715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1009 AM MST Mon Feb 27 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Breezy conditions will continue all day in the high country, and
diminish this afternoon for the lower elevations. Light snow
showers will persist for some of the high elevations, although
accumulations will be limited. Still, the winds may lead to
localized blowing snow and reduced visibility at pass level.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind gust up to 40 mph on the plains and up to 60 mph over the
higher mountains and east slopes are expected Tuesday afternoon.
Light snow over the northern mountains will slowly diminish
Tuesday afternoon.

Snow is expected for much of the forecast area Wednesday afternoon
into Thursday along with colder temperatures. There will be a
chance of snow showers in the mountains Friday, and briefly on the
plains Friday evening. The weekend looks mostly dry with snow
developing in the high country by Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.